Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

reactions to diet, supplements etc.


[qw...]

Recommended Posts

My symptoms seems so random and pop up at any time and last anywhere for a few minute to many hours. I'm wondering how anyone has been able to make a connection between ingesting a vitamin or eating a certain food and being able to tie it to withdrawal symptoms with any amount of certinaty.

 

How do you know that your're reacting to something as opposes to having a random symptom? I'm very curious about this.

Link to comment
Share on other sites

My symptoms seems so random and pop up at any time and last anywhere for a few minute to many hours. I'm wondering how anyone has been able to make a connection between ingesting a vitamin or eating a certain food and being able to tie it to withdrawal symptoms with any amount of certinaty.

 

How do you know that your're reacting to something as opposes to having a random symptom? I'm very curious about this.

Time, experience, patterns.. -knowing ones own journey..

Your right, it can be grey n muddy for sure..

In general, I wont blame something (seriously) until iv had at least 3 “slaps” in a kinda testing sort of a way... Even then it could be different again in a few months, or whateva..

That said, sometimes one just knows..

Im not overly sensitive myself, -just messed up..

 

 

 

Link to comment
Share on other sites

I think, frustratingly, the academic research is pretty weak on what causes reactions, but assuming you have an intolerance to something rather than an allergic reaction (ie: the latter usually involves an immune response, potentially of increasing severity, whereas an intolerance my lead to nausea, diarrhoea, or other unpleasant symptoms), the only way is to remove the suspected thing from your life (be that food, vitamins, cream, or whatever) and see if you are better or not without it. I tend to give it a while, though, after I have removed something, because my symptoms vary so much on a day to day basis anyway. It's a very imprecise way to test something, because you can't control for so many other variables, but in the absence of robust research, it's the best we have. Very best of luck with it. As a general rule, I make sure I have a vaguely healthy diet but don't get too hung up on it. And then for everything else, my rule of thumb is: if I can survive without it, I'd rather do without it. Vitamin D is my only supplement at the moment, but that's only because my doctor tested my levels and it was low. I'm not pro or anti supplements in general, I'm always happy to listen to people who recommend certain things, but having had a life of all sorts of pills- all with sorry ends to them- I've kinda got a downer on the format!  :laugh: :laugh:
Link to comment
Share on other sites

You're right- it's often difficult to sort who caused what in WD due to the natural ebb/flow of symptoms. I've found some items consistently work while others are a right time issue. As JGT73 noted, academic research directly on supplements and WD is pretty weak. I would offer to look up Dr. Abrahm Hoffer's work. Here's how I did it below.

 

First to physiology- During WD, histamine levels rise through various pathways. Higher histamine leads to weird reactions especially with foods. Normally histamine is supposed to go up a little when we eat. In WD, this seems to be exaggerated. There are all kinds of lists about high histamine foods.

 

The DAO enzymes that remove histamine are time limited, meaning they don't go faster just because there's more to do. The drugs and the histamine can overwhelm the process. This leaves free histamine and other irritants floating around in the bloodstream. Rashes, itching, gut issues, poor sleep, etc. would be the likely results.

 

The thyroid dance-  Adrenaline tends to get tapped into a lot during WD as evidenced by the 3AM shakes and sudden anxiety bursts that seem universal. The amino acid tyrosine is used to make adrenalin. If you get low in tyrosine, the body will catabolize thyroid hormone. Low thyroid can account for copious hair loss, rough/older looking skin, hot/cold temps, and no energy. Not surprisingly, thyroid ties back into histamine. At 3AM, thyroid active form T3 starts the AM cortisol rise, increased histamine, and release of stored sugar from the liver. Knock out one piece, and the rest become unbalanced resulting in symptoms. Reducing offending foods and supporting these detoxing pathways seemed to help.

 

If you've been on any drug that affects GABA, when you get to WD, then glutamate (excitatory chemical) will rise. In balance, it regulates the nervous system. Too much has all kinds of negative physical and mental effects even up to seizures. It also affects the cells that produce insulin in the pancreas which can cause wild blood sugar fluctuations. Taking in things to lower glutamate makes sense to me.

 

How do I know its a bad food/supplement for me at this time? I tried very simply to record everything and look back at the data. Did I get a bad reaction within a short time of taking it? Had I ever had that problem before or was it new? Did the bad reaction last over 2 days? If these were true, then that's probably not for me. If I couldn't tell because I was in a series of waves, I'd reintroduce it after everything had settled down to see if I got the same response.

 

Some say that "one dose of XX led to 2 months of misery." It's terrible when this happens. Not doubting they had awful side effects, but I think the offending substance may have uncovered something else that was wrong.  In general, one dose of most supplements will be metabolized pretty quickly so it shouldn't have such long lasting effects. If you were already teetering on the edge, a wrong step might shove you over. Tough call, but may need to get help to try and sort out what's missing. For me, even though Magnesium has tons of benefits, it wasn't until post taper I could tolerate it again. I tried it more than once during and got the same unpleasant effects. No idea why.

 

I've written about supplements I've used a lot here and the science behind it. I like them; they greatly helped me, but not all things were appropriate at all times. Three primaries that deliver consistent results are non-flush niacin, vitamin C, and taurine. Copious amounts of scientific research why each has multiple benefits in general that we can apply to reduce WD symptoms. That said, how do I practically use them? My strategy is to add one thing at a time on a consistent schedule and record outcomes. Might do this for 1-2 weeks. If I noticed that 1000mg vit. C daily reduced the number of anxiety symptoms, I would increase the dose. Did it help? If I got improvement 2/3 times then that told me it was a positive outcome.

 

How much to take may vary as the natural hormones and neurotransmitters begin to right themselves. Now done with the taper, I've reduced the amount of the three mentioned greatly and picked up couple of others. When glutamate got too high, nothing worked very well, but things like taurine seemed consistently to help. Although not perfect, the supplements overall gave improvement and relief.

 

Hope that is helpful. I'm only one person with one perspective. Others may do it differently.

Link to comment
Share on other sites

This is driving me nuts at the moment, Renumerating over what's caused a wave. Something I've eaten or just natural? Cooked a lovely chilli last night, then in agony a few hours later, but then been eating a lot of ginger which works on serotonin and I CT'd an SSRI... Over and over, Jesus nothing is easy during this that's for sure

 

Link to comment
Share on other sites

×
×
  • Create New...